Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 161, NWS Lincoln, IL

June 23, 1998Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 23, 1998, 9:41 AM CDT for Shelby County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 9:41 AM CDT (14:41 UTC)
Expired
Jun 23, 1998, 10:30 AM CDT
In force
49 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Shelby County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS1 KSPI 231441 RRA
SVRSPI
ILC173-231530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
941 AM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN CENTRAL ILLINOIS

* UNTIL 1030 AM CDT

* AT 940 AM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES SOUTHWEST OF SHELBYVILLE...MOVING EAST AT 30
  MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  LAKEWOOD
  SHELBYVILLE
  COWDON
  STEWARDSON

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.


JRH/EHG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:20 AM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jun 23, 2:20 AM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 AM CDT TUE JUN 23 1998

AT 06Z THE SFC ANALYSIS INDICATED A STNRY FNT WAS CLOSE TO I-70
ACRS MO AND IL. THIS BNDRY WAS THE FOCUS FOR CONVECTION IN WRN MO
WHERE LLJ WAS INTERSECTING IT RESULTING IN MAX MOCONV. IR SATLT
SHOWS A DIMINISHING MCS IN ERN KS. RADAR/SATLT LOOPS INDICATE THAT
THE CONVECTIVE ELEMENTS ARE MOVG NE.

XPCT THE WRN MO CONVECTION TO STAY OUT OF ILX FA AS IT MOVES AWAY
FROM SUPPORT OF LLJ AND INTO AN AREA OF LTL OR NO MOCONV. THE WEAK
BNDRY NR I-70 IS FCST TO LIFT TO THE NORTH THRU ILX FA TODAY IN
RESPONSE TO INCRSG SRLY FLOW IN THE PLAINS AND BUILDING MID LVL
RIDGE IN MS VALLEY. BEST LOW LVL FLOW/WAA AND MOCONV WILL BE TO
THE W-NW OF IL LATER TODAY AND TONIGHT. HOWEVER...DUE TO PROX OF
BNDRY ALNG WITH MOIST AND UNSTABLE AIR AM LOOKING FOR SCTD LATE
AFTN AND MAINLY EVE TSRA IN NRN HALF OF ILX FA.

OVERNIGHT...MCS DEVELOPMENT XPCTD TO BE IN ERN DAKOTAS/SRN MN.
MID LVL THICKNESS PATTRNS AND LOW LVL THETA-E PROGS SUGGEST THAT
THIS MCS WILL TRACK ACRS SRN WI/NRN IL...PSBLY AS FAR SOUTH AS
PIA.

FIRST PERIOD WORK ZONES WILL BE SENT SHORTLY AS ADMSPI.

PIA   84/69  43
SPI   85/70  32
DEC   86/70  32
CMI   85/69  32
LWV   88/72  22

MILLER

In the hours before

Special weather statement, Jun 23, 6:00 AM CDT, 3 hours 41 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT TUE JUN 23 1998

SCATTERED THUNDERSTORMS CAN BE EXPECTED IN CENTRAL AND EASTERN
ILLINOIS TODAY INTO EARLY TONIGHT. EVEN THOUGH SOME OF THESE
THUNDERSTORMS MAY PRODUCE BRIEF GUSTY WINDS AND HEAVY DOWNPOURS
...SEVERE WEATHER IS NOT ANTICIPATED.

MILLER
Special weather statement, Jun 23, 6:00 AM CDT, 3 hours 41 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT TUE JUN 23 1998

SCATTERED THUNDERSTORMS CAN BE EXPECTED IN CENTRAL AND EASTERN
ILLINOIS TODAY INTO EARLY TONIGHT. EVEN THOUGH SOME OF THESE
THUNDERSTORMS MAY PRODUCE BRIEF GUSTY WINDS AND HEAVY DOWNPOURS
...SEVERE WEATHER IS NOT ANTICIPATED.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:53 PM CDTSevere Thunderstorm WarningILXMacon47 min
Jun 22, 8:26 PM CDTTornado WarningILXMoultrie, Piatt34 min
Jun 22, 8:36 PM CDTSevere Thunderstorm WarningILXMacon, Shelby54 min
Jun 22, 9:13 PM CDTSevere Thunderstorm WarningILXClay62 min
Jun 22, 9:27 PM CDTSevere Thunderstorm WarningILXRichland63 min
Jun 22, 9:42 PM CDTSevere Thunderstorm WarningILXShelby63 min
Jun 22, 9:55 PM CDTFlash Flood WarningILXClay, Lawrence, Richland2 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.